Alert archive / Texas / Flash Flood Warnings in 2016

Flash Flood Warning 80, NWS Fort Worth, TX

July 9, 2016Montague County, Wise County, Texas

NWS Fort Worth, TX issued this flash flood warning at Jul 9, 2016, 5:01 PM CDT for Montague County, Wise County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 9, 2016, 5:01 PM CDT (22:01 UTC)
Expired
Jul 9, 2016, 8:00 PM CDT
In force
3 hr
Issued by
NWS Fort Worth, TX
Area
Storm-based polygon
Flood severity
None

Counties Montague County, TX, Wise County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 127 km from the middle of the area, began a volume at 22:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 10.0 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2016-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 177 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2016-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
177 J/kg
Mixed-layer CIN
-296 J/kg
Mixed-layer LCL
1370 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

505 
WGUS54 KFWD 092201
FFWFWD
TXC337-497-100100-
/O.NEW.KFWD.FF.W.0080.160709T2201Z-160710T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
501 PM CDT SAT JUL 9 2016

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WISE COUNTY IN NORTH CENTRAL TEXAS...
  MONTAGUE COUNTY IN NORTH CENTRAL TEXAS...

* UNTIL 800 PM CDT

* AT 500 PM CDT...DOPPLER RADAR ESTIMATES ONE TO TWO INCHES OF RAIN
  HAS FALLEN OVER THE LAST HOUR...WITH AN ADDITIONAL ONE TO TWO
  INCHES POSSIBLE AS THUNDERSTORMS TRAIN OVER THE SAME AREA. THIS
  RAINFALL WILL LEAD TO EXCESSIVE WATER RUNOFF AND CAUSE FLASH
  FLOODING. LOW-LYING AREAS ARE MOST VULNERABLE TO RAPIDLY RISING
  WATER. SOME LOW-WATER CROSSINGS MAY FLOOD AND BECOME IMPASSABLE.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  DECATUR...BRIDGEPORT...BOWIE...NOCONA...BRIAR...PECAN ACRES...ALVORD...NEW
  FAIRVIEW...AURORA...BOYD...ST. JO...CHICO...PARADISE...STONEBURG...
  FORESTBURG...SUNSET...BOONSVILLE...COTTONDALE...RUNAWAY BAY AND LAKE
  BRIDGEPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3395 9759 3392 9760 3390 9758 3392 9749
      3343 9752 3299 9751 3300 9792 3343 9792
      3344 9798 3389 9798 3385 9785 3399 9768

$$

CARLAW
1 follow-up statement
730 
WGUS74 KFWD 092333
FFSFWD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
633 PM CDT SAT JUL 9 2016

TXC337-497-092340-
/O.CAN.KFWD.FF.W.0080.000000T0000Z-160710T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WISE TX-MONTAGUE TX-
633 PM CDT SAT JUL 9 2016

...THE FLASH FLOOD WARNING FOR WISE AND MONTAGUE COUNTIES IS
CANCELLED...

THE HEAVY RAIN HAS ENDED AND FLOODING IS NO LONGER EXPECTED TO POSE
A THREAT. GIVEN THE EARLIER HEAVIER RAIN...WATER MAY STILL BE
FLOWING IN FLOOD-PRONE AND LOW-LYING AREAS. 

LAT...LON 3395 9759 3392 9760 3390 9758 3392 9749
      3343 9752 3299 9751 3300 9792 3343 9792
      3344 9798 3389 9798 3385 9785 3399 9768

$$

CARLAW

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 9, 2:54 PM CDT, 2 hours 7 minutes earlier.

Area forecast discussion, Jul 9, 2:54 PM CDT, 2 hours 7 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
254 PM CDT SAT JUL 9 2016

.DISCUSSION...
A subtle, slow-moving shortwave trough axis was over southern
Oklahoma, trailing southwest back toward I-20 west of the DFW
Metroplex this afternoon. The best axis of moisture continued to
be indicated from the Red River valley into areas along and west
of I-35/35W. PWAT values between 1.5-2.0 inches were noted within
this moist axes. With the subtlety and mesoscale nature of both
the shortwave trough and an ill-defined surface boundary between
Bowie and Wichita Falls, most high-resolution models are
struggling outside of maybe the HRRR model. The HRRR model was
followed for afternoon and early evening convective trends. A
small-scale, linear storm cluster was now pushing into areas from
northern Cooke Co into northern Grayson Co, with the stronger to
brief severe storms occurring just north of Sherman-Denison areas.

It is likely these scattered thunderstorms will expand south-
southwestward on an outflow boundary into the Highway 380
corridor between Decatur and Greenville later this afternoon,
before weaken somewhat and becoming more widely scattered in
nature this evening from Jacksboro, to Dallas-Fort Worth, To
Rockwall, the east toward Kaufman/Terrell. Residual outflow
boundaries should maintain at least low convective chance through
nightfall or nightfall, with best chances occurring on the eastern
periphery of the low-mid level theta-e ridge along and E of
I-35/35E. Finally, some dry air was noted in the 800mb-500mb layer
on forecast RAP soundings. Theta-e differences on the order of
20-25 Kelvin difference are forecast, thus evaporative cooling
should play a role along with steep, sub-cloud base lapse rates
for the the threat of a locally strong to severe downburst winds
from these storms. In addition, these storms will contain
frequent lightning and heavy downpours producing localized
flooding. There is a possible isolated occurrence of small hail.
However, with freezing levels very high in July and storms low
topped, any small hail is the least of our concerns.

The subtle upper shortwave trough will drift eastward toward the
Ark-La-Tex through Sunday, before slowly moving away toward the
Lower Mississippi River Valley early this work week. I will
maintain the low chances for convection for our far east and
northeast counties late tonight through early Sunday evening,
before mid level heights and associated large-scale subsidence
increase overhead underneath a modest upper ridge building across
Texas. Have maintained a dry and seasonably hot forecast with
highs between 95-100 degrees and lows primarily between 75-80
degrees for all of next week.

Continued lee-side surface troughing to our west-northwest in
response to upper level systems moving east across the northern
and central tier states should maintain breezy south winds 10 to
20 mph. In addition, surface dew points do appear to mix more
readily next week with dry air above the boundary layer, thus
keeping heat index values relatively lower compared to last week.
Afternoon heat index values look to remain between 95-100F in the
west and 100-103F in the east. At this time, it appears heat
advisories will likely not be needed. However, if you work
outdoors or plan on spending time recreationing outdoors, should
stay hydrated and seek shade whenever the heat gets too
oppressive.

05/

&&

.AVIATION...

/ISSUED 1245 PM CDT SAT JUL 9 2016/
Main concern for this TAF period will be the potential for
thunder at Metroplex sites late this afternoon and evening. A
swath of locally higher moisture positioned northwest of the DFW
Metroplex continues to be acted upon by subtle forcing aloft which
has lead to scattered thunderstorms mostly across southern
Oklahoma Saturday morning and early afternoon. As this area
becomes increasingly unstable later this afternoon, additional
isolated thunderstorms are expected to develop. The main window
that seems most likely for convection to impact Metroplex sites
will be very late this afternoon and early evening and have
maintained a mention of VCTS from 23-03z. Otherwise, BKN high
clouds will persist through the evening with winds around 12 kts
out of the south.

For Waco, MVFR cigs seem likely once again Sunday morning as a
20-30 kt low level jet brings another surge of low stratus
northward from southern Texas and the Hill Country. Have
prevailed BKN020 for a few hours Sunday morning, but a tempo for
these conditions may suffice depending on the areal coverage.

-Stalley

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    78  97  79  97  80 /  20  10   5   5   5
Waco                77  98  78  98  78 /  10   5   5   5   5
Paris               75  93  75  96  76 /  30  40  10   5   5
Denton              77  95  76  96  77 /  20  10   5   5   5
McKinney            77  95  77  96  77 /  30  20   5   5   5
Dallas              79  97  79  97  80 /  20  10   5   5   5
Terrell             77  95  76  96  77 /  40  20  10   5   5
Corsicana           76  96  78  97  78 /  20  10  10   5   5
Temple              76  97  77  97  78 /  10   5   5   5   5
Mineral Wells       76  98  76  97  76 /  20   5   5   5   5

&&

.FWD Watches/Warnings/Advisories...
None.
&&

/05
Hazardous weather outlook, Jul 9, 3:20 PM CDT, 1 hour 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
320 PM CDT SAT JUL 9 2016

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-101145-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
320 PM CDT SAT JUL 9 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL TEXAS.

.DAY ONE...TONIGHT.
SCATTERED THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT NORTH OF A
COMANCHE TO PALESTINE LINE. A FEW STRONG TO MARGINALLY SEVERE
STORMS ARE POSSIBLE WITH THE PRIMARY HAZARD BEING DAMAGING
DOWNBURST WINDS. IN ADDITION...HEAVY RAINFALL MAY LEAD TO
LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
A FEW THUNDERSTORMS WILL BE POSSIBLE ON SUNDAY NORTHEAST OF A
LINE FROM GAINESVILLE TO CANTON. GUSTY WINDS AND FREQUENT
LIGHTNING WILL ACCOMPANY SOME OF THE STORMS.

OTHERWISE...HOT CONDITIONS WILL CONTINUE SUNDAY THROUGH FRIDAY
WITH HIGH TEMPERATURES IN THE MIDDLE AND UPPER 90S AND AFTERNOON
HEAT INDEX VALUES BETWEEN 100 TO 104.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

STALLEY

In the hours before

Special weather statement, Jul 9, 4:07 PM CDT, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
407 PM CDT SAT JUL 9 2016

TXZ091-092200-
MONTAGUE TX-
407 PM CDT SAT JUL 9 2016

...SIGNIFICANT WEATHER ADVISORY FOR MONTAGUE COUNTY UNTIL 500 PM
CDT...

AT 406 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
NOCONA...MOVING SOUTH AT 10 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BOWIE...NOCONA...ST. JO...STONEBURG...FORESTBURG AND SUNSET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. SEEK
A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3398 9763 3395 9759 3392 9760 3390 9758
      3390 9755 3392 9749 3344 9749 3344 9798
      3388 9797 3385 9787 3386 9783 3388 9782
      3388 9780 3390 9780 3390 9778 3392 9778
      3391 9776 3394 9776 3394 9773 3399 9768
TIME...MOT...LOC 2106Z 015DEG 8KT 3382 9783

STALLEY
Local storm report, Jul 9, 4:13 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
413 PM CDT SAT JUL 09 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     TSTM WND DMG     DENTON                  33.22N  97.15W
07/09/2016                   DENTON             TX   TRAINED SPOTTER

            LARGE TREE BRANCHES DOWN AT THE INTERSECTION OF COLLINS
            RD AND CLEVELAND RD IN DENTON.
Local storm report, Jul 9, 4:26 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
426 PM CDT SAT JUL 09 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0423 PM     TSTM WND GST     1 NE HASLET             32.98N  97.34W
07/09/2016  M60 MPH          TARRANT            TX   ASOS

            FORT WORTH/ALLIANCE ASOS REPORTS GUST OF 51 KTS
Local storm report, Jul 9, 4:40 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
440 PM CDT SAT JUL 09 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0436 PM     TSTM WND GST     COPPELL                 32.95N  97.02W
07/09/2016  E65 MPH          DALLAS             TX   AMATEUR RADIO

            65 MPH WIND GUST REPORTED AT MOORE/SANDY LAKE IN
            COPPELL.
Local storm report, Jul 9, 4:46 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
446 PM CDT SAT JUL 09 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0433 PM     TSTM WND GST     DALLAS                  32.77N  96.78W
07/09/2016  E60 MPH          DALLAS             TX   AMATEUR RADIO

            60 MPH WIND GUST REPORTED AT DALLAS NORTH TOLLWAY AND NW
            HWY.
Local storm report, Jul 9, 4:55 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
455 PM CDT SAT JUL 09 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     TSTM WND GST     BOWIE                   33.57N  97.85W
07/09/2016  E60 MPH          MONTAGUE           TX   FIRE DEPT/RESCUE

            BOWIE VFD REPORTS ESTIMATED WIND OF 60 MPH

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 1:30 PM CDTSpecial Weather StatementFWDGrayson60 min
Jul 9, 1:57 PM CDTSevere Thunderstorm WarningFWDGrayson63 min
Jul 9, 2:33 PM CDTFlash Flood WarningFWDCooke, Grayson2 hr
Jul 9, 2:44 PM CDTSpecial Weather StatementFWDCooke61 min
Jul 9, 2:56 PM CDTSpecial Weather StatementFWDCollin64 min
Jul 9, 3:21 PM CDTSevere Thunderstorm WarningFWDCollin54 min
Jul 9, 3:36 PM CDTSpecial Weather StatementFWDDenton39 min
Jul 9, 3:56 PM CDTSevere Thunderstorm WarningFWDDenton52 min
Jul 9, 4:07 PM CDTSpecial Weather StatementFWDMontague53 min
Jul 9, 4:18 PM CDTSevere Thunderstorm WarningFWDDallas, Tarrant57 min
Jul 9, 4:35 PM CDTSevere Thunderstorm WarningFWDParker, Tarrant40 min
Jul 9, 4:44 PM CDTSevere Thunderstorm WarningFWDCollin, Dallas, Rockwall61 min
Jul 9, 4:52 PM CDTAreal Flood AdvisoryFWDCollin3 hr
Jul 9, 5:13 PM CDTSpecial Weather StatementFWDEllis, Hood, Johnson, Kaufman, Somervell32 min
Jul 9, 5:16 PM CDTSevere Thunderstorm WarningFWDJack, Montague, Wise29 min
Jul 9, 5:45 PM CDTSevere Thunderstorm WarningFWDJack, Palo Pinto30 min
Jul 9, 5:54 PM CDTSpecial Weather StatementFWDEllis, Hunt, Kaufman, Rains, Van Zandt36 min
Jul 9, 6:23 PM CDTSpecial Weather StatementFWDPalo Pinto, Stephens, Young37 min
Jul 9, 6:59 PM CDTSpecial Weather StatementFWDEastland, Stephens, Young46 min

Nearby

Flash Flood Warnings in Texas, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.